Format

Send to

Choose Destination
Am J Gastroenterol. 2000 Nov;95(11):3295-8.

A new source of drug-induced acute pancreatitis: codeine.

Author information

1
Department of Hepato-Gastroenterology, Archet II University Hospital, Nice, France.

Abstract

A variety of drugs have been reported to cause acute pancreatitis during the past 40 years. We report the first series of four cases of acute pancreatitis related to codeine ingestion. Four patients (three female, mean age 50.2 yr) presented with clinical, biochemical, and radiological evidence of acute pancreatitis. All four had ingested a therapeutic dose of codeine 1-3 h before the onset of abdominal symptoms. Unintentional rechallenge occurred in three cases and was followed by recurrence of acute pancreatitis in all three. All patients made a full recovery. All four patients had had a previous cholecystectomy. The likely underlying pathophysiological mechanism is codeine-induced spasm of the sphincter of Oddi combined with sphincter of Oddi dysfunction related to a previous cholecystectomy. Codeine ingestion leads to acute pancreatitis in some individuals. Previous cholecystectomy seems to predispose to codeine-induced pancreatitis.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center